Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 171, NWS Wichita, KS

July 19, 1997Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 19, 1997, 11:00 PM CDT for Kingman County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1997, 11:00 PM CDT (04:00 UTC)
Expired
Jul 20, 1997, 12:00 AM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Kingman County, KS

The radar

The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1706 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1706 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.8
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 200400 RRA
SVRICT
KSC095-200500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CDT SAT JUL 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  KINGMAN COUNTY - SOUTH CENTRAL KANSAS

* UNTIL MIDNIGHT CDT
 
* SOME TOWNS AFFECTED
    NASHVILLE
    KINGMAN STATE PARK
    CUNNINGHAM

* AT 1058 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES
  EAST OF PRATT NEAR CUNNINGHAM MOVING EAST AT 15 MPH.

hIF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


URBAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:05 PM CDT, 7 hours 55 minutes earlier.

Area forecast discussion, Jul 19, 3:05 PM CDT, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT SAT JUL 19 1997

...SHORT TERM...
STILL DEALING WITH SAME LITTLE SPINNER.  MODELS VERY INCONSISTANT IN
THEIR HANDLING OF IT FROM RUN TO RUN...SO FAR PREFER A ETA/AVN BLEND
AS NGM WAS TOO FAR NORTH EVEN AT 18Z TODAY BASED ON SAT PIC.  THIS
SYSTEM CONTINUES TO BEHAVE LIKE A TROPICAL SYSTEM IN THAT IT
BREATHES OUT DURING THE DAY AND BREATHES IN AT NIGHT AS IT BECOMES
THE RELATIVE WARM SPOT.  EXPECT CENTER OF LOW TO BE SOMEWHERE NEAR
GBD/RSL BY MRNG WITH THE HEAVIEST PCPN SOUTH OF IT ACROSS SCNTRL KS.
AM TEMPTED TO ISSUE FFA BASED ON LOW FFG FOR COUNTIES NEAR THE OK
BDR.  HOWEVER...WITH HPC AND MDL QPF ALL EITHER DISCOUNTING PCPN OR
KEEPING MAX JUST WEST OF CWA...WILL HOLD OFF AND LET EVENING SHIFT
REEVALUATE.  TREND HAS BEEN FOR LESS PCPN EACH NIGHT WITH THIS
THING.  FOR TEMPS...WILL GO CLOSE TO PERSISTANCE.

MATT

...LONG TERM...

WHERE WILL THE PESKY UPPER LOW MOVE IS THE MAJOR CONCERN IN THE LONG
TERM FORECAST. ALTHOUGH CONFIDENCE IN ANY OF THE MODELS IS
LOW...FELT NGM SOLUTION WAS TOO STRONG AND HAD THE SYSTEM TOO FAR
NORTH. AS A RESULT...LEANED TWD ETA/AVN SOLUTION.  HISTORY WITH THIS
SYSTEM HAS BEEN FOR PCPN TO BREAK OUT AT NIGHT NEAR THE CENTER OF
THE SYSTEM AND SOUTH. WITH UPPER LOW TO DRIFT NORTH WILL KEEP
POPS ABV GUIDANCE VALUES IN CTNRL/SC ZONES AND WITH ADDITIONAL
CLOUD COVER WILL KEEP TEMPS BELOW GUIDANCE SUNDAY. WILL KEEP SMALL
POPS IN SE ZONES...AS DIFF VORT ADV PUSHES INTO THIS REGION AND
THETA-E RIDGE ALSO FORECAST.

NOT MUCH CHANGE SUNDAY NIGHT...AND AGAIN WILL KEEP HIGHEST POPS
CLOSER TO CENTER OF SYSTEM...IN CENTRAL/SC ZONES. GENERALLY WILL
FOLLOW PERSISTENCE ON LOWS WHICH FALLS CLOSER TO FAN NUMBERS.

ALTHOUGH SYSTEM WEAKENS MONDAY...SHORT WAVE ENGERY STILL REMAINS
ACRS CNTRL/ERN KS AND PLENTY OF LOW LVL MOISTURE REMAINS IN PLACE.
ALSO...AVN INDICATES A CLDFRNT SLIDING SOUTH INTO NRN KS. AS A
RESULT...WILL KEEP SCT POPS ACRS REGION BUT WILL PUT HIGHEST VALUES
IN NRN ZONES WHICH WILL BE CLOSER TO CONVERGENCE ZONE. CLOUDS SHOULD
KEEP TEMPS IN CHECK AGAIN...BUT ANTICIPATE A LITTLE MORE SUNSHINE AS
SYSTEM WEAKENS...THUS WILL ADD A COUPLE OF DEGREES TO SUNDAY/S
FORECAST HIGHS FOR HIGHS ON MONDAY.

...THANKS TO DDC/TOP/SGF FOR COORD...

HYSELL

RSL 067/086 067/088     12644
SLN 070/087 069/089     12544
ICT 070/087 070/089 068 12743
HUT 069/087 069/089     12743
CNU 070/089 070/090     12332

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:40 AM CDTFlash Flood WarningICTKingman6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.